The AP (2/27) reports, “Federal health officials are adding their sternest warning to a heartburn drug that has been linked to muscle spasms.” The agency claims that “the drug, widely known as Reglan [metoclopramide], has been shown to cause spasms and tics when used for long periods of time or at high doses.” These problems “are usually irreversible, even after patients stop taking the drug,” the FDA notes. As a result, “the agency is requiring drugmakers to add a black box warning, the most serious type available, to their products” and to “distribute medication safety guides to patients.” Although “the drug’s current labeling already mentions risks of developing the spasms, called dyskinesia…the agency’s action Thursday elevates the warning to the top of the label.”
According to Bloomberg News (2/27, Larkin), Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research, warned that “chronic use of metoclopramide therapy should be avoided in all but rare cases where the benefit is believed to outweigh the risk.” The drug works “by increasing movement of the stomach muscles, accelerating the stomach’s emptying into the intestines.” New research has shown that “the treatment causes more movement disorders than any other drug,” officials note.
The drug “is made by several drugmakers including Baxter Healthcare Corp.,” and “the products are available in a variety of formulations including tablets, syrups and injections,” Dow Jones Newswires (2/27, Dooren) adds. It is “sold under brand names including Reglan Tablets, Reglan Oral Disintegrating Tablets, Metoclopramide Oral Solution and Reglan Injection.”
From the American Association for Justice news release.